Wisconsin, 2006

Cold in Wisconsin, February 17 to 18, 2006

February 17 to 18, 2006 · NWS GRB · 24 events in 24 counties and zones

A bitter cold airmass settled over the Western Great Lakes region on the 17th and 18th. On the morning of the 18th, temperatures dropped into the 15 below to 20 below zero range across east central Wisconsin, 18 below to 24 below zero across central Wisconsin, and 22 below to 27 below zero across northern Wisconsin.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A bitter cold airmass settled over the Western Great Lakes region on the 17th and 18th. On the morning of the 18th, temperatures dropped into the 15 below to 20 below zero range across east central Wisconsin, 18 below to 24 below zero across central Wisconsin, and 22 below to 27 below zero across northern Wisconsin. The cold temperatures combined with west winds of 5 to 15 mph to produce extremely cold wind chill readings. The coldest wind chills included -49 at Rhinelander (Oneida Co.), -45 at Antigo (Langlade Co.) and Mosinee (Marathon Co.), -42 at Marshfield (Wood Co.), -41 at Green Bay (Brown Co.) and Appleton (Outagamie Co.), and -40 at Eagle River and Land O' Lakes (Vilas Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 17, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 17, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CST FRI FEB 17 2006

.SHORT TERM...TONIGHT AND SATURDAY...MAIN FCST CONCERNS ARE BITTER COLD
TEMPERATURES AND WIND CHILL HEADLINES.

CLOUDS DEVELOPED OVER N WI TODAY IN RESPONSE TO UPPER DIVG IN THE LFQ
OF A POWERFUL JET STREAK AND MID-LEVEL FRONTOGENETIC FORCING. THIS
FORCING WILL SHIFT EAST BY EVENING...SO CLOUD COVER IS EXPECTED TO
DECREASE. LAKE-ENHANCED SNOW SHOWERS THAT DEVELOPED NEAR THE UPPER
MICHIGAN BORDER DURING THE MORNING AND EARLY AFTERNOON HAD GENERALLY
DECREASED...DUE TO A WEST WIND TRAJ AND AN INFLUX OF INCREASINGLY DRY
AIR. STG CAA...COMBINED WITH AN INCREASING PRESSURE GRADIENT AND DAYTIME
MIXING...RESULTED IN STRONG WEST WINDS AND AREAS OF BLOWING SNOW.

ARCTIC AIR WILL BE FIRMLY ENTRENCHED OVER THE AREA TONIGHT...RESULTING
IN THE COLDEST READINGS OF THE SEASON. DESPITE WINDS STAYING UP OVER THE
FA TONIGHT...LOWS ARE EXPECTED TO RANGE FROM AROUND 10 BELOW ALONG THE
LKSHR TO 25 BELOW IN PARTS OF NC WI.  EXPECT GUSTY WINDS (AND AREAS OF
BLOWING SNOW) TO CONTINUE INTO THE EARLY EVENING HOURS...THEN GRADUALLY
DECREASE OVERNIGHT. BY LATE TONIGHT WINDS SHOULD RANGE FROM AROUND 10
MPH IN C/NC WI...TO 10 TO 20 MPH ALONG THE LKSHR. THE COMBINATION OF
TEMPS AND WINDS WILL RESULT IN WIND CHILLS OF 35 TO 45 BELOW ZERO IN
MOST PLACES...SO THE CURRENT WIND CHILL WARNING STILL LOOKS GOOD. THERE
WILL BE NO CHANGES TO THE WIND CHILL HEADLINES WITH THIS FCST PACKAGE.

FCST SOUNDINGS SUGGEST THAT WE WILL MIX TO 925 TO 900 MB TOMORROW...
RESULTING IN HIGH TEMPERATURES RANGING FROM A FEW DEGREES BLO ZERO IN
NC WI TO 5 TO 10 ABOVE OVER NORTHERN DOOR COUNTY.

.LONG TERM...SAT NGT THRU NXT FRI. MAIN FCST CONCERN INITIALLY TO BE THE
VERY COLD WIND CHILLS...THEN HAVING TO DEAL WITH PATN CHGS FOR LATE IN
THE FCST CYCLE.

BROAD AREA OF HI PRES REMAINS ENTRENCHED FROM THE CNTRL PLAINS EWD TO
THE MID-ATLANTIC STATES SAT NGT. NE WI RESIDES ON THE NRN FRINGE OF THIS
HI PRES...THUS BNDRY LYR WNDS EXPECTED TO PERSIST IN THE 25 TO 30 MPH
RANGE. THIS KIND OF MIXING WL PREVENT TEMPS FROM FREE-FALLING OVRNGT...
HOWEVER ENUF WND TO PERSIST THRU THE NGT SUCH THAT WIND CHILL VALUES MAY
REACH ADVY CRITERIA. SINCE A HEADLINE ALREADY IN EFFECT...WL NOT ISSUE
ANOTHER HEADLINE TO COMPLICATE MATTERS. AS FOR MIN TEMPS...ALTHO
READINGS TO BE SUB-ZERO...LOOK FOR TEMPS TO BE ANYWHERE FROM 7 TO 15
DEGS WARMER THAN FRI NGTS BITTER COLD NUMBERS.

LITTLE CHG IN THE SENSIBLE WEATHER INTO SUNDAY WITH HI PRES MAINTAINING
CONTROL OF OUR WEATHER. PLENTY OF SUNSHINE EXPECTED WITH THE START OF A
SLOW MODERATION IN TEMPS. PLAN TO HOLD TEMPS A LITTLE BLO GUID DUE TO
CURRENT SNOWPACK. BY SUNDAY NGT...THE HI PRES SHIFTS FAR ENUF TO THE
EAST TO ALLOW A SHRTWV TROF TO MOV SE FROM THE NRN MN/LK SUPERIOR AREA
INTO THE GREAT LKS RGN. BEST FORCING AND LIFT REMAINS TO OUR NORTH...
THUS EXPECT TO ONLY SEE AN INCREASE IN CLDS DURING THE NIGHTTIME HRS.

HEADED INTO THE EXTENDED PERIOD...MDLS ARE IN PRETTY GOOD AGREEMENT WITH
THE MEAN FLOW ACROSS THE COUNTRY NXT WEEK. A SPRAWLING UPR HI DOMINATES
THE ERN PACIFIC THRU MID-WEEK WITH A BROAD UPR TROF MOVG ACROSS THE
MIDDLE OF THE COUNTRY. PATN BEGINS TO BREAK DOWN LTR NXT WEEK AS A STORM
DROPS SE TOWARD THE PAC NW. FCST PBLMS ARISE IN THE HANDLING OF THE
SMALLER SCALE FEATURES WHICH MOV THRU THE UPR TROF.

A WEAK CDFNT TO HAVE DROPPED SOUTH THRU THE FCST AREA BY MON LEAVING THE
RGN BETWEEN ANY WEATHER SYSTEMS/BOUNDARIES. LACK OF ANY FOCUSING
MECHANISMS PRECLUDES ANY MENTION OF PCPN. A CONTINUED SLOW MODERATION IN
TEMPS EXPECTED AS READINGS REACH THE UPR TEENS TO LWR 20S. THE ECMWF
(AND DGEX TO A POINT) ATTEMPT TO SWING A NRN STREAM SHRTWV TROF ACROSS
LK SUPERIOR MON NGT INTO TUE...BUT MSTR APRS TO BE LACKING. PREFER TO
ONLY MENTION FLURRIES ACROSS NRN WI CLOSER TO WHAT DYNAMICS WL EXIST AND
LEAVE THE REST OF THE FCST AREA DRY. OTHERWISE...A WEAK AREA OF HI PRES
PROGGED TO MOV INTO THE RGN ON TUE.

BY THE MIDDLE OF NXT WEEK...MDL CONTINUITY BEGINS TO BREAK DOWN AS THE
GFS SHIFTS THE UPR TROF EWD FASTER THAN ANY OTHER MDL. ECMWF/UKMET HOLD
MAIN ENERGY BACK OVR THE HI PLAINS WHILE THE CANADIAN FOCUSES ON A LEAD
SHRTWV AND GENERATES A DECENT SFC LOW OVR THE OHIO RIVER VALLEY TUE NGT.
PREFER THE SLOWER MOVEMENT OF THE UPR TROF (ECMWF) AS AMPLIFIED MEAN
FLOW TYPICALLY TRANSITIONS AT A SLOWER PACE. THIS BEING SAID...A WEAK
CDFNT WOULD THEN APPROACH WI ON WED. DIFFICULT TO DISCERN WHETHER ANY
MSTR WL BE PRESENT TO GENERATE PCPN. WL MENTION SOME FLURRIES AT THIS
TIME...BUT NOTHING MORE. CDFNT EXPECTED TO SWEEP ACROSS WI WED NGT
FOLLOWED BY THE UPR TROF ON THU. ENUF DYNAMICS AND LIFT TO BE PRESENT BY
THIS TIME TO MENTION CHC POPS ACROSS ALL OF NE WI. HI PRES TO BUILD INTO
THE WRN GREAT LKS BEHIND THE DEPARTED CDFNT/UPR TROF FOR NXT FRI. DRY
AND COLDER CONDITIONS ANTICIPATED EXCEPT FOR N-CNTRL WI WHERE LK EFFECT
SNOW SHWRS ARE PSBL AS WNDS TURN NW.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WIND CHILL WARNING 6 PM FRIDAY EVENING UNTIL NOON SATURDAY.
WIZ005-010>013-018-019>022-030-031-035>040-045-048>050-073-074.

&&

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Feb 17, 4:45 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CST FRI FEB 17 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
445 AM CST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A VERY COLD ARCTIC AIR MASS WILL MOVE INTO THE REGION TODAY AND TONIGHT.
TEMPERATURES ARE EXPECTED TO FALL TO THE 15 TO 25 BELOW ZERO RANGE
OVERNIGHT.   WEST WINDS OF 10 TO 15 MPH WILL COMBINE WITH THE SUBZERO
TEMPERATURES TO PRODUCE DANGEROUSLY LOW WINDS CHILLS RANGING FROM AROUND
45 BELOW NORTH TO AROUND 35 BELOW OVER EAST CENTRAL WISCONSIN.  WIND
CHILLS THIS LOW CAN PRODUCE FROST BITE IN LESS THAN 10 MINUTES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS OF 35 TO 45 BELOW WILL CONTINUE INTO SATURDAY
MORNING BEFORE IMPROVING TO THE 10 TO 20 BELOW ZERO RANGE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY STORM TOTAL SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-564-181200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
445 AM CST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS REMAIN IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN FOR
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TDH/RDM
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Vilas

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Vilas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Cold/Wind Chill, Oneida

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Oneida forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Cold/Wind Chill, Forest

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Cold/Wind Chill, Florence

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Florence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Marinette

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Northern Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lincoln

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Cold/Wind Chill, Langlade

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Langlade forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Cold/Wind Chill, Menominee

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Menominee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oconto

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Northern Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Cold/Wind Chill, Door

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Door forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marathon

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Marathon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shawano

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Shawano forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wood

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Wood forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Cold/Wind Chill, Portage

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Portage forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Cold/Wind Chill, Waupaca

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Waupaca forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Cold/Wind Chill, Outagamie

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Outagamie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Cold/Wind Chill, Brown

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Brown forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kewaunee

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Kewaunee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Cold/Wind Chill, Waushara

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Waushara forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Cold/Wind Chill, Winnebago

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Winnebago forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Cold/Wind Chill, Calumet

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Calumet forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Cold/Wind Chill, Manitowoc

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Manitowoc forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Marinette

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Southern Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oconto

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Southern Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490714, 5490715, 5490716, 5490717, 5490718, 5490719, 5490720, 5490721, 5490722, 5490723, 5490724, 5490725, 5490726, 5490727, 5490728, 5490729, 5490730, 5490731, 5490732, 5490733, 5490734, 5490735, 5490736, 5490737.